West Virginia, 2007

Flash Flooding and Flooding in West Virginia, December 13 to 14, 2007

December 13 to 14, 2007 · NWS RLX · 8 events in 7 counties and zones

Rains of a quarter inch or less fell during the day on Wednesday, the 12th, as an oscillating front sank back south, through West Virginia. A lull in the rain occurred late on the 12th and into the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of a quarter inch or less fell during the day on Wednesday, the 12th, as an oscillating front sank back south, through West Virginia. A lull in the rain occurred late on the 12th and into the night. A low pressure wave then moved along the frontal zone, bringing back the rain during the predawn hours on the 13th. South of the front, inflow dew points were on the order of 55 to 60 degrees in the upper Tennessee River Valley. The low pressure wave crossed west to east, from near Huntington to Elkins, during the morning hours of the 13th. Rain rates increased at dawn in the Parkersburg to Clarksburg corridor. The Clarksburg airport measured 0.38 in one hour ending at 0700E, then 0.59 in the hour ending near 0800E. A half inch of rain was measured at Clarksburg between 0800E and 1000E, followed by nearly another half inch between 1000E and 1200E. The rain diminished in the early afternoon.

All total, the Clarksburg airport measured 2.55 inches of rain in an 18 hour period. Over the course of two days, the cooperative observer at Clarksburg reported a total of 3.1 inches, while West Union had 3.04 inches, Harrisville had 2.55 inches, Middlebourne 1.97 inches. An unofficial spotter reported 2.9 inches at Salem of Harrison County.

Flash flooding of small streams was widespread across Pleasants, Tyler, Ritchie, Doddridge, Harrison, and Lewis Counties. A few of the streams were Middle Island Creek, Ten Mile Creek, Little Ten Mile Creek, Lost Creek, and the numerous streams feeding into the North Fork of the Hughes River. Most of the problems were flooded roads and bridges, that lead to limited access. Damage to some culverts were reported. Limited evacuations and damage to dwellings did occur. In Harrison County, 7 businesses in Salem had water in them, ranging from 6 inches to 2.5 feet. The old City Hall had 2.5 feet of water. In the aftermath of the flooding, the city of Salem was moving its city hall to a less flood prone dwelling. The Salem fire department had 1.5 feet of water inside. Those waters were along Salem Fork that flows into Ten Mile Creek. Three mobile homes in Harrison County were reported damaged.

The widespread flash flooding led to minor river flooding along the West Fork and Little Kanawha Rivers later on the 13th and into the 14th. The high water on these rivers kept some roads flooded and closed. The crest at Clarksburg on the West Fork River was 15.6 feet around 2300E on the 13th. Flood stage is 14 feet. At Glenville, the crest was 24.2 feet around 0000E on the 14th. Flood stage at Glenville is 23 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 13, 4:32 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 13, 4:32 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EST THU DEC 13 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM ALONG THE STALLED FRONTAL BOUNDARY MOVES
THROUGH TODAY. HIGH PRESSURE AND A DRIER FRIDAY. A STRENGTHENING
STORM PASSES OVER ON SATURDAY...WITH MUCH COLDER CONDITIONS BY
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS IN GOOD AGREEMENT SHOWING THE MAIN SURFACE LOW RIDING UP
FAIRLY QUICKLY ALONG OR JUST EAST OF THE OHIO RIVER THIS
MORNING...AND INTO SOUTHERN PENNSYLVANIA THIS AFTERNOON BEFORE
REDEVELOPING EAST OF THE MOUNTAINS. THIS TRACK PULLS THE FRONT
NORTHWARD AS A WARM FRONT ACROSS WEST VIRGINIA...REACHING NORTHERN
WEST VIRGINIA BY 15Z. BEHIND THE LOW...THE FRONT BECOMES A COLD
FRONT...AND WILL RAPIDLY MOVE EAST ACROSS THE AREA LATER THIS
MORNING AND EARLY AFTERNOON. THERE WILL BE AN AREA OF LIGHT TO
MODERATE RAIN AS THE WARM FRONT SPREADS NORTHWARD THIS MORNING...BUT
THE HEAVIEST RAIN WILL BE ALONG AND WEST OF THE LOW TRACK. DESPITE
THE SYSTEM BEING A QUICK MOVER...THINGS ARE IN PLACE FOR A SLUG OF
HEAVY RAIN THAT MAY PRODUCE FLOODING PROBLEMS. ABNORMALLY HIGH PWS
ON A STRONG LOW LEVEL SOUTHWESTERLY 850MB JET...COMBINED WITH VERY
GOOD ISENTROPIC LIFT AIDED BY FAVORABLE UPPER JET DYNAMICS...WILL
BRING THE SLUG OF HEAVY RAIN. LATEST MODEL GUIDANCE CONTINUES TO
TARGET THE WESTERN THIRD OF OUR CWA...THUS THE CURRENT FLOOD WATCH
STANDS AS IS. HOWEVER...WE WILL CONTINUE TO MONITOR THE NORTHEAST
PORTION OF OUR CWA FOR ANY POTENTIAL SHIFT IN THE EXPECTED HEAVY
RAIN BAND. GOING ABOVE TEMP GUIDANCE IN THE EAST...GIVEN THE WARM
SURGE AND MUCH OF THE RAIN HOLDING OFF TIL AFTERNOON. TEMPS EXPECTED
TO REMAIN ABOVE FREEZING WEST OF THE LOW OVER SOUTHEAST OHIO
TODAY...WITH ALL RAIN. THINGS IMPROVE BY LATE AFTERNOON AS THE
SYSTEM SHIFTS EAST OF THE MOUNTAINS. PRECIP ENDS IN THE LOWLANDS
WELL BEFORE THE COLD AIR ALOFT ARRIVES. DOES NOT EVEN LOOK LIKE A
GOOD UPSLOPE EVENT BEHIND THE FRONT...AS FLOW IS WESTERLY BEHIND THE
FRONT. EXPECT PRECIP TO END IN THE LOWLANDS BY EVENING...WITH RAIN
SHOWERS CHANGING TO ONLY SCATTERED SNOW SHOWERS IN THE NORTHERN
MOUNTAINS WITH LITTLE ACCUMULATION BEFORE THE SNOW ENDS BEFORE DAWN.
CLEARING WILL MOVE INTO THE WEST LATER TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FOR FRIDAY...THERE MAY BE SOME FROSTY FOG OR LOW CLOUDS
CONSIDERING THE DAMP GROUND.  ALSO CLOUDS COULD EVEN REGENERATE WITH
THE MID MORNING MIXING...BEFORE THINNING/EVAPORATING IN THE
AFTERNOON.  SO STILL THINK IT WILL BE A DESCENT DRY DAY WITH SOME
SUNSHINE.  GOOD TRAVEL DAY.

PEACEFUL WEATHER CONTINUES FOR FRIDAY EVENING BEFORE THICKENING
CLOUDS OVERNIGHT.

NO BIG CHANGES FOR OUR WEEKEND EVENT.  THOUGH THE 00Z NAM WAS MUCH
COLDER AND WEAKER...KEEPING THE SURFACE REFLECTION TO OUR SOUTH.
THINKING THAT IS THE OUTLIER. SO WE KEPT WITH PREVIOUS FORECASTS AND
MORE ALONG THE LINES OF THE 00Z GFS WITH THE LOW LEVEL CIRCULATION
COMING NE...W OF THE APPALACHIANS INTO THE MID OHIO VALLEY SATURDAY
AFTERNOON AND EVENING. WINTRY MIX AT ONSET...AND MAY LINGER LONGER
IN SE UPSLOPE AREA PLUS IN PORTIONS OF SOUTHEAST OHIO.  THEN MAINLY
RAIN IN THE WARM WEDGE IN THE WESTERN LOWLANDS.

SO A FLOOD THREAT STILL EXISTS WITH SATURDAYS EVENT...AND WILL REMAIN
IN OUR HAZARDOUS WEATHER OUTLOOK.

TRIED TO KEEP TEMPERATURES FROM FALLING QUICKLY WITH NIGHTFALL
SATURDAY
EVENING...SINCE THE SURFACE LOW STILL NOT PASS OUR LONGITUDE.  SO
DELAYED THE TRANSITION BACK TO ALL SNOW UNTIL LATE SATURDAY NIGHT.

WIND BLOW SNOW SHOWERS STILL A GOOD BET SUNDAY. I ACTUALLY INCREASED
POPS A BIT...CONSIDERING WE FINALLY GET SOME MINUS 10C 850 MB AIR
HERE.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
GFS HAS COME MORE INTO LINE WITH THE ECMWF WITH THE MOVEMENT OF A
LOW PRESSURE SYSTEM INTO THE OHIO VALLEY ON SATURDAY NIGHT.  THE AS
THE LOW MOVES PAST AND INTENSIFIES...THE COLD AIR WILL SPILL BACK
INTO THE REGION WITH UPSLOPE SNOW SHOWERS DEVELOPING BY SUNDAY
MORNING AND LINGERING INTO SUNDAY NIGHT IN THE NORTHERN MOUNTAINS.
THE 12Z ECMWF IS A LITTLE SLOWER WITH THE OVERALL PATTERN EVOLUTION
THAN ITS 00Z RUN...BUT THE OVERALL PATTERN REMAINS THE SAME SO AT
THIS STAGE MAY NEED TO LOOK AT SOME TIMING ADJUSTMENTS VERSUS A
WHOLE SALE PATTERN CHANGE.  BUT WHAT THIS NEW PATTERN MEANS IS THAT
IT WILL BE MAINLY A RAIN EVENT EARLY SATURDAY NIGHT WITH A CHANGE
OVER TO SNOW FROM MID NIGHT TOWARD MORNING AS THE COLD AIR RUSHES
BACK INTO THE REGION.

ON MONDAY THE NORTHWEST FLOW WILL BEGIN TO TAPER OFF SO ONLY A FEW
SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED TO BE LINGERING.  HIGH
PRESSURE WILL THEN MOVE INTO THE REGION AND SHOULD HANG AROUND
THROUGH WEDNESDAY.  MODELS HAVE BEEN INDICATING THAT A WEAK
SHORTWAVE COULD DROP SE THROUGH THE GREAT LAKES LATE ON MONDAY...AND
WITH A TRACK SIMILAR TO A WEAK CLIPPER COULD PRODUCE A LITTLE LIGHT
SNOW...BUT THE MODELS HAVE NOT BEEN CONSISTENT ON THE TRACK OR
STRENGTH OF THIS WAVE SO FOR NOW HAVE KEPT THE FORECAST
DRY...ESPECIALLY SINCE ANY PCPN WITH THE WAVE WOULD BE LIGHT AND THE
CURRENT UNCERTAINTY.

COME WEDNESDAY...COULD BEGIN TO SEE ANOTHER SYSTEM BEGIN TO DEVELOP
AS THE SPLIT FLOW PATTERN CONTINUES EAST OF THE MISSISSIPPI.  BUT
FOR NOW WITH THE SYSTEM PROBABLY NOT LIKELY TO ARRIVE UNTIL CLOSER
TO THURSDAY HAVE LEFT THE END OF THE FORECAST DRY.

FOR TEMPERATURES...THE 12Z MEX WAS CLOSE TO THE 00Z MEX SO HAVE
GENERALLY FOLLOWED ALONG WITH THOSE NUMBERS WITH SOME LOCAL EFFECTS
TWEAKS.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
06Z THURSDAY THRU 06Z FRIDAY...
A FRONTAL SYSTEM WILL MEANDER ALONG THE OHIO RIVER THROUGH THURSDAY
MORNING...THEN SHIFT EAST ACROSS THE AREA THIS AFTERNOON...AND
FINALLY MOVE EAST OF THE MOUNTAINS THIS EVENING. GENERALLY MVFR TO
IFR IN RAIN AND FOG. AFTER 18Z SLOWLY IMPROVING FROM WEST TO EAST TO
GENERALLY MVFR CEILINGS.

AVIATION OUTLOOK /BEYOND 00Z FRIDAY/
LIFR/IFR WEATHER LATE THURS NIGHT INTO FRI MORNING OVER AREAS THAT
RECEIVE RAIN. ANOTHER LIFR/IFR EPISODE WITH STRONG STORM SYSTEM WITH
SIGNIFICANT REGIONAL AVIATION IMPACTS POSSIBLE SATURDAY INTO SUNDAY.

&&

.HYDROLOGY...
RAIN THIS MORNING THRU EARLY AFTERNOON IS EXPECTED TO PRODUCE WATER
PROBLEMS MAINLY ACROSS WESTERN WEST VIRGINIA...SOUTHEAST OHIO AND
NORTHEAST KENTUCKY. THUS...FLOOD WATCH CONTINUES THIS AREA TIL 4 PM
THIS AFTERNOON. STILL KEEPING THE WATCH AREA OUT OF THE NORTHEAST
QUADRANT OF THE CWA FOR NOW...AS THE HEAVIEST PRECIP SHOULD FOCUS
ACROSS WESTERN SECTIONS. HOWEVER...WE WILL MONITOR THIS NORTHEAST
AREA CLOSELY FOR ANY SHIFT IN THE HEAVY RAINS.

ANOTHER LOW PRESSURE SYSTEM COULD POSE ANOTHER FLOOD THREAT
THROUGH THE WEEKEND.

MAY NEED AN FFA FOR THE LATER SYSTEM THIS WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-014-017.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/JMV
NEAR TERM...JMV
SHORT TERM...KTB
LONG TERM...ESS
AVIATION...JMV
HYDROLOGY...JMV
Hazardous weather outlook, Dec 13, 4:32 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EST THU DEC 13 2007...CORRECTED FOR WATCH EXPIRATION TIME.

VAZ003-004-WVZ013-015-016-018>020-024>040-046-047-140945-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
432 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF FLOODING WILL OCCUR ON SATURDAY AND SATURDAY
NIGHT. THE PRECIPITATION MAY ALSO BE A WINTRY MIX ON SATURDAY IN
SEVERAL COUNTIES...INCLUDING SOME FREEZING RAIN.

COLDER AIR SATURDAY NIGHT INTO SUNDAY COULD LEAD TO ACCUMULATING
WIND BLOWN SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-140945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-
432 AM EST THU DEC 13 2007

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH CONTINUES THROUGH 7 PM THIS EVENING. DUE TO THE
SATURATED GROUND AND EXPECTED HEAVY RAIN TODAY...SMALL STREAM AND
RIVER FLOODING IS POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF FLOODING WILL OCCUR ON SATURDAY AND SATURDAY
NIGHT. THE PRECIPITATION MAY ALSO BE A WINTRY MIX ON SATURDAY IN
SEVERAL COUNTIES...INCLUDING SOME FREEZING RAIN.

COLDER AIR SATURDAY NIGHT INTO SUNDAY COULD LEAD TO ACCUMULATING
WIND BLOWN SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Dec 13, 8:44 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
844 AM EST THU DEC 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            HARRISVILLE             39.16N 81.03W
12/13/2007                   RITCHIE            WV   PUBLIC

            STREAMS OVER ROADS OR BRIDGES.
            EVENT OCCURRED BETWEEN
            823 AM 12/13/2007 AND 838 AM 12/13/2007

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 131 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Ritchie

When
December 13, 8:45 AM EST to 12:30 PM EST
Where
Ritchie County, 2.46 mi SW of Mountain to 0.58 mi NNE of Berea
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
39.323, -80.949

Flash Flood, Harrison

When
December 13, 8:55 AM EST to 12:30 PM EST
Where
Harrison County, 1.23 mi ESE of Francis to 2.03 mi SSE of Romines Mills
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.411, -80.230

Flash Flood, Doddridge

When
December 13, 9:00 AM EST to 12:30 PM EST
Where
Doddridge County, 2.18 mi NNW of Ashley to 0.99 mi NNE of Sedalia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
39.428, -80.688

Flash Flood, Pleasants

When
December 13, 9:00 AM EST to 12:30 PM EST
Where
Pleasants County, 0.9 mi NE of Walnut Hill to 1.3 mi WSW of Hebron
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
39.440, -81.119

Flash Flood, Tyler

When
December 13, 10:00 AM EST to 12:30 PM EST
Where
Tyler County, 3.65 mi E of Paden City to 0.96 mi WSW of Stringtown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.608, -80.862

Flash Flood, Lewis

When
December 13, 11:30 AM EST to 12:45 PM EST
Where
Lewis County, 1.67 mi NE of Fink to 0.93 mi NNW of Aberdeen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.135, -80.626

Flood, Harrison

When
December 13, 4:00 PM EST to December 14, 5:00 AM EST
Where
Harrison County, 0.81 mi WSW of Goodhope to 0.46 mi S of West Milford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
39.177, -80.465

Minor river flooding occurred along the West Fork River.

Flood, Gilmer

When
December 13, 7:00 PM EST to December 14, 6:00 AM EST
Where
Gilmer County, 0.33 mi SSE of Stouts Mills to 0.81 mi SSE of Revere
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.895, -80.719

Minor river flooding occurred along the Little Kanawha River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63256, 63252, 63253, 63255, 63254, 63257, 63259, 63258.